Alert archive / Florida / Rip Current Statements in 2024

Rip Current Statement 52, NWS Miami, FL

December 26, 2024Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Dec 26, 2024, 2:39 PM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Dec 27, 2024, 12:00 AM EST. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2024, 2:39 PM EST (19:39 UTC)
In effect from
Dec 27, 2024, 12:00 AM EST
Expired
Dec 29, 2024, 7:00 PM EST
In force
67 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WHUS42 KMFL 261939
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
239 PM EST Thu Dec 26 2024

FLZ168-271000-
/O.NEW.KMFL.RP.S.0052.241227T0500Z-241228T0500Z/
Coastal Palm Beach County-
239 PM EST Thu Dec 26 2024

...HIGH RIP CURRENT RISK IN EFFECT FRIDAY...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Friday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-271000-
/O.NEW.KMFL.RP.S.0052.241227T0500Z-241228T0500Z/
Coastal Broward County-Coastal Miami Dade County-
239 PM EST Thu Dec 26 2024

...HIGH RIP CURRENT RISK IN EFFECT FRIDAY...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Friday.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
6 follow-up statements
640 
WHUS42 KMFL 270611
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
111 AM EST Fri Dec 27 2024

FLZ168-272000-
/O.EXT.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
111 AM EST Fri Dec 27 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-272000-
/O.EXT.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
111 AM EST Fri Dec 27 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
102 
WHUS42 KMFL 271921
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
221 PM EST Fri Dec 27 2024

FLZ168-281400-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
221 PM EST Fri Dec 27 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-281400-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
221 PM EST Fri Dec 27 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
018 
WHUS42 KMFL 280611
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
111 AM EST Sat Dec 28 2024

FLZ168-282000-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
111 AM EST Sat Dec 28 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-282000-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
111 AM EST Sat Dec 28 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
594 
WHUS42 KMFL 281923
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
223 PM EST Sat Dec 28 2024

FLZ168-290800-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
223 PM EST Sat Dec 28 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-290800-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
223 PM EST Sat Dec 28 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
664 
WHUS42 KMFL 290618
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
118 AM EST Sun Dec 29 2024

FLZ168-300000-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
118 AM EST Sun Dec 29 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ172-173-300000-
/O.CON.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
118 AM EST Sun Dec 29 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Broward County and Coastal Miami Dade County.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
053 
WHUS42 KMFL 292332
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
632 PM EST Sun Dec 29 2024

FLZ168-300045-
/O.EXP.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Palm Beach County-
632 PM EST Sun Dec 29 2024

...HIGH RIP CURRENT RISK WILL EXPIRE AT 7 PM EST THIS EVENING...

$$

FLZ172-173-300045-
/O.EXP.KMFL.RP.S.0052.000000T0000Z-241230T0000Z/
Coastal Broward County-Coastal Miami Dade County-
632 PM EST Sun Dec 29 2024

...HIGH RIP CURRENT RISK WILL EXPIRE AT 7 PM EST THIS EVENING...

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Dec 26, 1:45 PM EST, 54 minutes earlier.

Area forecast discussion, Dec 26, 1:45 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Miami FL
145 PM EST Thu Dec 26 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1201 PM EST Thu Dec 26 2024

Satellite imagery depicts a partition of atmospheric flow across
South Florida with upper level Cirrus continuing to stream across
the region southwest to northeast via the 200-300mb sub-tropical
jet stream. Underneath the upper level moisture and clouds and
further down in the vertical column, an expansive amount of dry
air remains entrenched in the 500-850mb layer. Recent ACARS data
from KMIA and KPBI still show a stout separation of temperature
and dewpoint values. It underneath this layer that pockets of
vertically- capped cumulus advect from east to west across the
Gulfstream via easterly surface-925mb flow. This is due to the
presence of low- level boundary moisture as identified on both
ACARS as well as 12z KEY and MFL upper air soundings. Continued
diurnal heating during the rest of the afternoon will maintain and
enhance this onshore easterly wind component. The easterly flow
over the nearby Gulfstream waters will continue to generate weak
shower activity that may advect into portions of the east coast
metro from time to time today. 12z HREF paintball probabilities as
well as the SREF suggest that the greatest coverage (10-20%
chance of precipitation) will gradually shift from coastal Broward
and Palm Beach counties to inland areas during the mid to late
afternoon hours before a resurgence in coastal activity around or
after sunset. Temperatures will remain in the upper 70s to low 80s
across the region for the remainder of the afternoon before
decreasing into the 60s to low 70s across the area tomorrow
morning.

A somewhat more entertaining pattern evolves on Friday as the sub-
tropical jet remains over the region coupled with a weak shortwave
that will move across South Florida. At the same time, a diffuse
surface boundary across the Florida Straits will gradually begin to
lift northwards. With the arrival of a deeper plume of moisture (1.5-
1.7 inches precipitable water values as mentioned in the preceding
AFD) and a little bit of more moisture in the mid-levels, there is
the potential for higher rain chances (30-40%) across northeastern
portions of the region. While forecasted rain totals (QPF) currently
suggest rainfall totals tomorrow less than an inch, I'd like to take
less of a deterministic approach and shift to more of a
probabilistic lens. HREF's LPMM indicates the potential of heavier
thunderstorm activity just offshore with the potential of 2-3 inches
of total rainfall. While this remains the most probable scenario of
how things play out (any thunderstorms remaining offshore over the
best instability over the Gulfstream), if a thunderstorm was able to
brush or move over land, some higher rainfall totals (2-3 inches)
could be realized. High temperatures will be similar to today with
values in the upper 70s to low 80s expected once again tomorrow
afternoon.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 144 PM EST Thu Dec 26 2024

A swath of higher atmospheric moisture (PWATs 1.5-1.7 inches) will
linger on the equatorward side of a stalled stationary boundary that
currently straddles portions of central Florida. This may lead to a
increased chance (30-40%) for scattered showers across the area with
the best rainfall chances being over eastern portions of the area
and local Atlantic waters. An isolated thunderstorm also cannot be
ruled out through this period, though generally brief in duration if
development were to occur. For now, it appears that periodic
rainfall may be possible through the entirety of the weekend,
although predominately dry conditions remain in place most of each
day.

A robust mid-latitude short-wave trough will traverse the mid-
Atlantic and eastern US early next week, allowing drier air to work
its way across South Florida, which will reduce rain chances and
cloud coverage. A stray shower could still be possible during this
time period mainly across eastern portions of the area, though
dry conditions will prevail. A strong cold front may develop by
the mid- late week period next week and traverse the southeastern
United States. With that being said, a notable disparity exists
amongst long- range model guidance in regards to timing and
strength of post- frontal cold-air advection, given that this
event is about a week from occurring.

Temperatures remain seasonable through the long term period, with
maximum temperatures generally reaching the upper 70s/lower 80s each
afternoon. A drying trend is likely early next week, though a
meaningful reduction in temperatures is unlikely as of now.
Overnight, expect low temperatures in the 60s/70s along the
interior/east coast respectively. By the mid-late week period next
week, temperatures may become reduced as a cold front develops,
although this will be dependent on the strength and orientation of
the cold front upon approach.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM EST Thu Dec 26 2024

Easterly winds will prevail at all terminals with the potential of
isolated SHRA across the region today. L/V winds is forecast for
inland terminals overnight with light easterly flow remaining in
place at terminals closer to the coast. Breezy/Gusty ESE/SE surface
winds will return to the area Friday with higher coverage of SHRA
possible across eastern half of SFL.

&&

.MARINE...
Issued at 1201 PM EST Thu Dec 26 2024

Gentle to moderate easterly breeze expected today over the area
waters with a fresh breeze developing over the Atlantic waters
beginning on Friday. Seas 2-3 ft in the Atlantic waters building to
3-5 ft on Friday. Seas in the Gulf generally 2 ft or less through

&&

.BEACHES...
Issued at 1201 PM EST Thu Dec 26 2024

There is a moderate risk of rip currents today along the Palm
Beaches. A high risk of rips are expected beginning Friday for all
Atlantic beaches as easterly flow strengthens.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  78  71  79 /  20  20  20  20
West Kendall     68  80  68  80 /  20  20  20  20
Opa-Locka        70  80  69  81 /  20  20  20  20
Homestead        71  79  70  79 /  20  30  20  20
Fort Lauderdale  71  78  70  78 /  20  20  20  20
N Ft Lauderdale  71  78  70  78 /  20  20  20  20
Pembroke Pines   71  82  70  81 /  20  20  20  20
West Palm Beach  70  79  69  79 /  20  30  20  20
Boca Raton       71  80  70  79 /  20  30  20  20
Naples           66  80  66  81 /  20  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....SRB
AVIATION...Hadi
Hazardous weather outlook, Dec 26, 8:48 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
848 AM EST Thu Dec 26 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
271400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
848 AM EST Thu Dec 26 2024

...Moderate Risk Rip Currents: Palm Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: There is a moderate risk of rip currents for the Palm
Beaches today.

Fog: Patchy dense fog is possible once again late tonight near Lake
Okeechobee.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A high risk of rip currents will likely begin on Friday for the
Atlantic beaches as onshore flow increases in strength and remains
elevated for several days.

Cautionary marine conditions are possible Friday and Saturday for
the Atlantic waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Rip Current Statements in Florida, 2024Every rip current statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.